Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Anemia

08/19/2011

Question:

Hi there, I live in Canada and was just diagnosed with anemia. Hemoglobin count of 98. I am on prednisone (long term) for nasal polyps. I am 49, very healthy, excersize every day and eats lots of healthy food but my doctor is very concerned with the anemia. two questions:

1. Is colon cancer usually the main results when being diagnosed with anemia?

2. Could long term prdnisone also be the culprit and be causing some bleeding?

Otherwise very healthy. I am now waiting for a scope.  Please advise your thoughts and thank you.

Answer:

Fortunately, only a small percentage of people with anemia have colon cancer as a cause. The first step is to see what is causing the anemia - iron deficiency, B12 deficiency, etc. Prednisone can cause you to develop small ulcers that can then cause anemia but unlikely to cause anemia by itself. It sounds like a colonoscopy is a good idea since you're close to the screening age (50) anyway.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Gregory S Cooper, MD Gregory S Cooper, MD
Professor of Medicine
School of Medicine
Case Western Reserve University